Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Resuming meds after liver problems
Jan 31, 2009

Hi Doctor, and thank you for your continuing great advice on this forum.

I was taking the Truvada - Sustiva combination from early 2005 and it was extremely effective -- I went from 180 CD4 and 100000+ viral load to 400 CD4 and undetectable viral load almost immediately, and continued to improve until CD4 500+ and no viral load blips ever. Some side effects from Sustiva, and was on and off antidepressants (Zoloft or Paxil).

Then, during a routine physical in Sep 2008, my Dr told my liver enzymes were really elevated (over 10 times normal), and he recommended a drug holiday to allow my liver to get better (no hepatitis A, B or C were found). He suspected that I had had a reaction to the antidepressants, but not sure. I also completely stopped my moderate alcohol consumption (a few drinks on weekends) and intend to continue, other than a glass of wine with a meal on rare occasions.

Now, four months later, my liver has recoved completely (at least in terms of liver enzymes), and I have felt great overall, better than when I was on meds, since I don't have Sustiva side effects anymore. CD4 now at 450, viral load 25000.

Given my labs, my doctor has suggested a couple more months holiday as long as my labs continue to be ok, to give my liver a bit of a longer break. This seems like good advice.

So, my question is the following: when I go back on meds, which should I consider? I am concerned about two things beyond effectiveness against HIV:

1) liver impact: obviously, I want to ensure my liver stays healthy! 2) lipodystrophy: so far, I have none (and no abnormal cholesterol levels either), and I want it to stay that way!

Among all the best available meds, are there any in particular that address my concerns?

Thank you in advance for you help!!!

Response from Dr. Young

Hello and thanks for your post.

Based on what you've described, I'd think that it's pretty clear that your significant liver toxicity wasn't due to your HIV medications, but rather something else. Otherwise, one would expect to see toxicity well before the 3+ years on Truvada +Sustiva.

Now that your off meds and doing well, I'd agree that there's no urgency to return. However, as you suggest, time will no doubt come at some point when it will be-- getting the best information and thoughtful decisions makes sense.

So, to your questions..

First off, it might not be unreasonable to resume what was working before- the Truvada+Sustiva-- now of course, available as Atripla. If on the other hand, your depression symptoms have improved and you and your doctor think that the Sustiva was a least, partly to blame, then a switch away from Sustiva would be reasonable.

Continuing Truvada would be fine in your case--provided that you don't have a lot of issues with kidney disease (or risks) or, IMO, bone disease (osteoporosis or osteopenia (this is because these are areas of rare, but characteristic side effects of the tenofovir part of Truvada).

Now, what to substitute for Sustiva (efavirenz)- here the options are limited to either the other NNRTI, nevirapine (Viramune), but this carries some potential risk of liver injury, especially if your CD4 count is high) or a (probably) boosted protease inhibitor. PIs, especially those including ritonavir, can occasionally cause liver injury, but I'd suspect that this is less common than nevirapine and in any event, given your history, close lab and clinical monitoring would be warranted.

As to your second question, the use of Truvada or PIs are not thought to be associated with excess risk of lipodystrophy (but waiting to long to resume treatment could be). Surprisingly, one very large study actually suggests that efavirenz carries significantly greater risk than ritonavir/lopinavir (Kaletra)-- so this option would be ok to me, given your second concern.

Which PI to use is an issue of individual choice, based on your particular medical and lifestyle concerns. We use a lot of fosamprenavir (Lexiva), atazanavir (Reyataz) and lesser amounts (so far) of darunavir (Prezista). Most of our patients tend to elect to use one of these over the old (and still recommended) standard of lopinavir/ritonavir (Kaletra).

I should also point out that there is a growing interest in the use of raltegravir (Isentress) as a component of first line treatments- Truvada + raltegravir has shown excellent results so far and I'd expect approval for first-line treatments this year.

I hope this helps.

Be well, BY



Previous
anal masturbation
Next
Truvada / Isentress on treatment Naive (Follow Up)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement